Global transient amnesia
Cholesterol-Lowering Drug Caused Memory Loss in AstronautBy Dr. Gifford Jones
What had happened to Dr. Duane Graveline, former astronaut, medical researcher and aerospace scientist? His wife found him walking aimlessly about their property. When she spoke to him he didn’t recognize her. He was rushed to a neurologist and six hours later his senses returned. The diagnosis? Global transient amnesia (GLA). His only medication, Lipitor? The medication was stopped, but doctors refused to believe this cholesterol-lowering drug (CLD) was the cause of this incident.
A year later Dr. Graveline was urged to retry half the dose of Lipitor. Six weeks later his entire life was suddenly eradicated from memory. He had no recall of his children, medical school, years as a flight surgeon or his time as an astronaut. This black pit of amnesia lasted 12 hours.
Dr. Graveline later learned of a study at the University of California which detailed cases similar to his own. He then established a web site and has since received thousands reports from others on CLDs who assumed their confusion, disorientation and forgetfulness were due to aging.
He reports a woman hiker who “woke up” lost in the woods. A businessman driving his car became lost and was initially considered drunk by a police officer.
E-mails to Dr. Graveline’s web site are frightening. Crew members of jumbo jets on CLDs have had memory lapses or inability to perform multiple tasks.
Transient global amnesia has been linked to emotional crises, cerebral angiography, and trauma. Now cholesterol-lowering drugs such as Lipitor, Zocor, and Mevacor can be added to the list.
Dr. Beatrice Golomb, Assistant Professor of Medicine at the University of California, is currently studying the effects of CLDs on brain function. She says,” We have people who have lost thinking ability so rapidly that within the course of a couple of months they went from being head of major divisions of companies to not being able to balance a checkbook and being fired from their company.”
Another article published in 2003 in the journal, Pharmacology, reports 60 patients suffered memory loss while taking CLDs.
Dr.Graveline says that in the “misguided war on cholesterol many have forgotten its physiological importance”. For instance, cholesterol is the most common organic molecule in the brain. It is also distributed widely throughout the body and is an essential component of cell membranes. It is needed to manufacture powerful chemicals in our body.
But how do CLDs hamper brain performance? In 2001 Dr. Pfreiger of the Max Planck Society for the Advancement of Science reported that cholesterol helps brain cells communicate with one another. So it’s highly plausible that without sufficient cholesterol the brain might function on low gear or not at all, resulting in global transient amnesia.
This explanation becomes even more convincing since the brain is surrounded by what’s called the blood brain barrier. And blood cholesterol that is available to other organs cannot penetrate this protective shield. This means that the brain must manufacture its own cholesterol.
Unfortunately cholesterol-lowering drugs can penetrate the blood brain barrier which interferes with the production of cholesterol. And robbing the brain of cholesterol day after day may set the stage for a variety of neurological problems.
Today 60 million North Americans are taking CLDs. It’s obvious they’re not causing an epidemic of TGA. But are they triggering lesser neurological incidents that are passed off as “senior moments” or incipient Alzheimer’s Disease? Past studies have shown that patients taking CLDs are more prone to suicide, car accidents and violent behaviour. And evidence suggests the higher the dose of CLDs the greater the risk of neurological complications.
I’m not suggesting that patients on CLDs should stop this medication. Rather, this should alert those on CLDs of potential neurological complications. There’s also been a tendency to herald the advantages of CLDs and bury their negative aspects. And if CLDs can affect a highly trained astronaut, what can they do to lesser mortals?
Dr. Graveline doesn’t want his airline pilot on a CLD to share his symptoms. Nor do I. Dr. Graveline’s book, “Statin Drug Side Effects: The Misguided War On Cholesterol” is a fascinating account of his experience. It can be purchased at his web site http://www.spacedoc.net. Use this web site if you’ve had a problem with CLDs.
W. Gifford-Jones M.D is the pen name of Dr. Ken Walker graduate of The Harvard Medical School. He’s been a ship’s surgeon, hotel physician and family doctor and later trained in surgery at McGill in Montreal, University of Rochester N.Y. and Harvard. His medical column is published by 60 Canadian newspapers and several in the U.S. He is the author of seven books. Dr. Walker has a medical practice in Toronto. His Web site is: http://www.mydoctor.ca/gifford-jones. He can be reached at(0) Reader Feedback | Email Article | Email Us | Print friendly
Dr. Gifford Jones Bio
|Dr. Gifford Jones Most recent columns
W. Gifford-Jones M.D is the pen name of Dr. Ken Walker graduate of The Harvard Medical School. He’s been a ship’s surgeon, hotel physician and family doctor and later trained in surgery at McGill in Montreal, University of Rochester N.Y. and Harvard. His medical column is published by 60 Canadian newspapers and several in the U.S. He is the author of seven books. Dr. Walker has a medical practice in Toronto. His Web site is: http://www.mydoctor.ca/gifford-jones. He can be reached at: